May 15, 2000
I'm a 36 year old male that has been positive for at least 15 years. I have done almost every treatment available. This past year I have noticed fat loss in my face, butt, and legs. My doctor has told me that it could be a combination of drugs. Although, d4t is probably the biggest culprit. I've been reading the letters from this web site on lipodystrophy and realize that there is ongoing research in this area. I was currently taking d4t, agenerase, ziagen, and norvir. I just changed the d4t for ddi and azt, and beginning in June I will start interleukin2. The interleukin2 was approved by my insurance to increase my t-cells and to reverse the lipodystrophy. My question to you is do you feel that this could help reverse the extreme fat loss I'm my face and the road map looking legs and arms that I have acquired? Also, is there anything else that I can do? I should mention that this past December I was on the three month HGH regimen. I work out five to six times a week and actually look better than I have ever looked except for the wasting in my face legs. I thank you in advance for any advice.
| Response from Dr. Henry
I doubt that Il-2 will help the fat loss problem. Severe fat loss in the face is difficult to treat with no treatment consistently showing benefit. I assume that you have had your testosterone and DHEA/DHEA-S levels checked? Some people have reported increased fat with the use of oral diabetic drugs (the ACTG will be studying this later this year hopefully). Growth hormone has had variable temporary benefit. Switching off drugs has often not been helpful over the short term (one year) and again, if the fat loss is severe it is unclear how to "grow" or expand lost fat/fat cells. Some are trying L-carnitine, N-acetyl cysteine, and co-Enzyme Q with sporadic success. I am still in search of a plastic surgeon who is having success doing anything for that. If nothing else, this problem is now on the radar screen big time. Hang in there! Keith Henry, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.